Rash decision

Rash decision

I am a 56-year-old touring cyclist. Although I weigh 17 stone and have type 2 diabetes, I was cycling 40 miles each weekend. I have stopped riding due to worsening intertrigo. It was diagnosed years ago by a skin consultant who prescribed Timodine cream. My current GP has stopped prescribing this. Apparently, the long-term use of steroids damages the skin. I wasn’t aware and have been applying Timodine liberally for years, as it is the only substance that relieves intertrigo.

My GP said he will only prescribe it if I sign a form stating that I accept its risks. Is there anything else I can do? I am waiting for an appointment to see a skin consultant.

John Osborne

Intertrigo is a rash that affects skin folds, such as the groin and armpits, and is caused by a combination of friction, heat and moisture. It can affect anybody but is more common in people who are overweight, those with diabetes, and those who have a tendency to sweat more. The rash is usually inflamed and often involves a fungal or bacterial skin infection. If it is recurrent or not responding to initial treatment, a doctor may take a swab or skin scraping to identify any infection.

Treatment usually involves an antifungal and/or antibiotic (either as cream or tablet), and a mild steroid cream for relieving the inflammation and itching. Timodine is one of several combination creams commonly used for short periods to treat intertrigo. Timodine contains a mild steroid (0.5% hydrocortisone), antifungal, antiseptic and barrier component. Intermittent use of mild steroid creams is usually safe if applied thinly for short periods (a week is often enough for less severe cases), although prolonged use and more potent steroid creams are best avoided due to the risk of them causing skin thinning and ulceration.

The likelihood of further episodes may be reduced by addressing any underlying cause or risk factors. So, in your case, losing weight as you are trying to do is a good idea. Good control of your diabetes should also help. Try to keep affected areas clean and dry; if necessary, you could use standard talcum powder. Cycle clothing that takes the moisture away from your body, followed by a shower after a ride, should go some way to helping.

Dr Matt Brooks

Cycling GP

Q&A     Health

This Q&A was published in 'Cycle' the magazine for members of Cycling UK. To contact the experts, email your technical, health, legal or policy questions to editor@cyclinguk.org or write to Cycle Q&A, PO Box 313, Scarborough, YO12 6WZ

Sponsored Advert
Sponsored Advert
Sponsored Advert
Sponsored Advert
Sponsored Advert
Sponsored Advert
Cycling UK continues to support the UK to cycle
This remains true during this difficult period with the ongoing threat of coronavirus Covid-19
Join Cycling UK to help us change lives and communities through cycling
Join Cycling UK to help us change lives and communities through cycling
Membership gives you peace of mind insurance, discounts in cycle shops, rides & routes